MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR CP AFP ASSAY; AFP IMMUNOASSAY

SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR CP AFP ASSAY; AFP IMMUNOASSAY
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cause for the discordant afp results is unknown.Siemens healthcare diagnostics is investigating.The ifu states in the warning section: "warning the concentration of afp in a given specimen, as determined by assays from different manufacturers, can vary due to differences in assay methods and reagent specificity.The results reported by the laboratory to the physician must include the identity of the afp assay used.Values obtained with different afp assay methods cannot be used interchangeably.Before changing assay methods, the laboratory must do the following: for prenatal testing, the laboratory must establish a range of normal values for the new assay based on normal serum and amniotic fluid from pregnant women with a confirmed gestational age.For cancer management, the laboratory must perform additional testing to confirm baseline values for patients being serially monitored.United states federal law restricts this device to sale and distribution by or on the order of a physician, or to a clinical laboratory; and use is restricted to, by, or on the order of a physician.Use afp results only as part of the overall clinical evaluation of a patient.Do not use afp results as the only criterion for diagnosis." mdr 1219913-2018-00153 was filed for the same event.
 
Event or Problem Description
An elevated advia centaur cp afp result was obtained for a patient sample during physical examination.The result was questioned by the physician.The patient sample was repeated and the result was elevated.The patient sample was tested on the advia centaur xp at another customer's site and the result was elevated.The patient sample was tested on an alternate method and the result was negative.The negative value was accepted by the physician as this was in agreement with the clinical picture of this patient.Patient treatment was not prescribed or altered.There was no report of adverse health consequences due to the discordant afp results.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 1219913-2018-00152 on may 21, 2018.05/22/2018 additional information: the customer has a patient sample where the advia centaur cp alpha-fetoprotein (afp) result with lot 188 is 37 - 39 ng/ml but the result obtained with the alternate method afp assay is 3.5 ng/ml.The afp assay testing was performed only for physical examination and there is no indication of a cancer diagnosis with this patient.However, afp can be elevated in healthy subjects, in people with benign diseases, and during pregnancy.The type of blood collection tube being used is plastic gel barrier tubes manufactured in china.The sample was not tested with a heterophilic blocking tube (hbt).The ifu states in the warning section: "warning: the concentration of afp in a given specimen, as determined by assays from different manufacturers, can vary due to differences in assay methods and reagent specificity.The results reported by the laboratory to the physician must include the identity of the afp assay used.Values obtained with different afp assay methods cannot be used interchangeably." the ifu states in the warnings section: "the advia centaur cp afp assay is not a screening test for cancer and must never be used as such.Afp testing is a safe and effective supplement to patient care when used as part of the overall management strategy for patients undergoing treatment for non-seminomatous testicular cancer or for patients being monitored after therapy is complete." the ifu states in the limitations section: "heterophilic antibodies in human serum can react with reagent immunoglobulins, interfering with in vitro immunoassays.Patients routinely exposed to animals or to animal serum products can be prone to this interference and anomalous values may be observed.Additional information may be required for diagnosis.The advia centaur cp afp assay uses antibodies from two animal species and routinely adds animal sera to its assay components to minimize the interfering response." immunoassays are subject to a number of interferences including those caused by endogenous antibodies.Interference can occur because of heterophile antibodies, anti-animal antibodies and auto antibodies.Patients exposed to animals or animal serum products can be prone to this interference and anomalous values may be observed.The interfering antibodies can give rise to a falsely high or less commonly a falsely low result.The erroneous result is recognized as being inconsistent with the patient's clinical picture.The laboratory procedures generally used to identify the presence of interfering antibody are serial dilutions to demonstrate a nonlinear response.Please note the interferent may not necessarily be due to an interfering antibody but may be due to other exogenous interferences such as drugs, nutritional supplements and/or herbal medicine in the blood.The patient sample is not available for further testing and investigation at the manufacturer site due to china custom's issue.The cause of the elevated advia centaur cp afp assay result with the sample from this one patient cannot be determined.It could be due to differences in assay methods and reagent specificity or some interferent in the sample.Based on the available information the advia centaur cp afp lot 188 is performing as intended.The instrument is performing within specifications.No further evaluation of the device is required.Mdr 1219913-2018-00153 supplemental report 1 was filed for the same event.

Brand Name
ADVIA CENTAUR CP AFP ASSAY
Common Device Name
AFP IMMUNOASSAY
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS, INC.
511 benedict avenue
tarrytown NY 10591 5097
MDR Report Key7530503
Report Number1219913-2018-00152
Device Sequence Number1225147
Product Code LOJ
UDI-Device Identifier00630414177335
UDI-Public00630414177335
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K020806
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/06/2018
Device Model NumberN/A
Device Catalogue Number10309979
Device Lot Number40282188
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer05/22/2018
Initial Report FDA Received Date05/21/2018
Supplement Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR